Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 108, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 4, 2009, 5:02 AM EDT for 4 counties in Indiana. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2009, 5:02 AM EDT (09:02 UTC)
- Expired
- Aug 4, 2009, 5:45 AM EDT
- In force
- 43 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Bartholomew County, IN, Brown County, IN, Jackson County, IN, Monroe County, IN
The radar
The Indianapolis radar (KIND), 72 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 5:45 AM EDT | HAIL 1.75 | 12 S Columbus, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 040902
SVRIND
INC005-013-071-105-040945-
/O.NEW.KIND.SV.W.0108.090804T0902Z-090804T0945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
502 AM EDT TUE AUG 4 2009
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BARTHOLOMEW COUNTY IN CENTRAL INDIANA...
BROWN COUNTY IN SOUTH CENTRAL INDIANA...
NORTHERN JACKSON COUNTY IN SOUTH CENTRAL INDIANA...
EASTERN MONROE COUNTY IN SOUTH CENTRAL INDIANA...
THIS INCLUDES THE CITY OF BLOOMINGTON...
* UNTIL 545 AM EDT
* AT 501 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR ELKINSVILLE...OR 17 MILES SOUTHEAST OF
BLOOMINGTON...AND MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SPURGEONS CORNER AROUND 515 AM EDT...
FREETOWN AROUND 525 AM EDT...
WAYMANSVILLE AROUND 530 AM EDT...
BROWNSTOWN AROUND 540 AM EDT...
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 54 AND 64.
LAT...LON 3903 8631 3900 8630 3900 8645 3908 8661
3922 8654 3932 8643 3909 8580 3895 8595
3884 8604
TIME...MOT...LOC 0902Z 292DEG 18KT 3906 8624
$$
JPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:20 AM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 4, 2:20 AM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 AM EDT TUE AUG 4 2009 .DISCUSSION...RADAR SHOWS ISOLATED TSRA OVER CENTRAL IL PUSHING EAST TOWARD INDIANA EARLY THIS MORNING...PROBABLY IN RESPONSE TO SOME ISENTROPIC LIFT. A FRONTAL BOUNDARY WAS FOUND ACRS CENTRAL WI ACRS KS TO LOW PRES IN CENTRAL KS. AIR MASS ACRS CENTRAL INDIANA IS MORE MOIST AND AND WARMER THAN 24HRS AGO...BY ABOUT 10 DEGREES...WITH TEMPS IN THE LOWER 70S AND DEW POINTS IN THE LOWER AND MIDDLE 60S. MAIN FORECAST CHALLENGE TDY WL BE POPS. MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN AND WL USE A BLEND. FRONTAL BOUNDARY EXPECTED TO SAG TOWARD INDIANA TODAY AND KEEP A WARM AND MOIST AIR MASS IN PLACE ACRS THE FA. ONGOING TSRA DEVELOPMENT IS EXPECTED TO SLOWLY DIMINISH LATER THIS MORNING AS ISENTROPIC LIFT IS LOST. LATER THIS AFTERNOON AS MAX HEATING OCCURS IN THE MIDDLE AND UPPER 80S...FORECAST SOUNDINGS SHOW VERY GOOD INSTABILITY WITH OBSCENE CAPE NEAR 4K J/KG AND LI'S BETWEEN -6 AND -9 DEPENDING UPON YOUR FAVORITE MODEL CHOICE. BIG CAVEAT IS SHEAR...IT IS MINIMAL. FURTHERMORE CONVECTIVE TEMPS ARE IN THE UPPER 80S TO NEAR 90. WE HAVE NOT GOTTEN TO THOSE LEVELS IN WHAT SEEMS LIKE WEEKS. STILL GIVEN THE ABOVE INSTABILITY AND FRONTAL BOUNDARY IN THE AREA WL CONTINUE TO CARRY PCPN CHCS. ONGOING FORECAST POPS OF 40 SEEM QUITE APPROPRIATE. BASED UPON H8 TEMPS...WL LEAN 1-2 DEGREES COOLER THAN MAVMOS ON HIGHS TDY. LINGERING DAYTIME CONVECTION COULD LINGER IN TO THE EVENING HOURS TONIGHT AND WL NEED TO CONTINUE TO CARRY POPS. EVEN AT 06Z WED...CAPES REMAIN OVER 3K J/KG WITH LI'S NEAR -7 TO -8. TIME SECTIONS SHOW LOWER LVL MOISTURE IS ABUNDANT. THE PROBLEM IS THE LACK OF SHEAR...AND THE WEAK FLOW ALOFT. H8 SHOWS LITTLE IN THE WAY OF A NOCTURNAL JET THAT MIGHT DRIVE STORMS. THUS WL CONTINUE A LOW CHC POP AND STICK CLOSE TO THE MAVMOS FOR LOWS AS THEY APPEAR VERY REASONABLE GIVEN MOIST DEW POINT TEMPS. NORTHWEST FLOW UPPER FLOW CONTINUES ON WED AND WED NIGHT WHILE WARM AND MOIST AIR IS IN PLACE AT THE SFC. FORECAST SOUNDINGS STILL INDICATE FAVORABLE CAPE AND LI/S ALBEIT NOT AS FAVORABLE AS TUESDAY. GIVEN THIS WL STILL INCLUDE SOME LOW CHC POPS FOR TSRA. WITH LITTLE CHANGE IN H8 TEMPS WL LEAN TOWARD PERSISTENCE FOR HIGHS WHICH MIGHT BE 1-2 DEGREES COOLER THAN THE MAVMOS. WL AGAIN STICK CLOSE TO THE MAVMOS FOR LOWS. BASED UPON THE ONGOING PATTERN CAN FIND LITTLE REASON TO NOT INCLUDE POPS AGAIN ON THURSDAY. WARM AND MOIST AIR MASS WILL STILL BE IN PLACE...ALONG WITH THE UPPER RIDGE ACRS THE ROCKIES...SPILLING WEAK SHORT WAVES TOWARD INDIANA IN THE NORTHWEST FLOW. NOT TO MENTION THE LINGERING SFC BOUNDARY ACRS SRN INDIANA. THUS WL KEEP LOW CHC POPS IN THE FORECAST ALONG WITH PERSISTENCE TYPE HIGH TEMPS. && .AVIATION...DISCUSSION FOR THE 06Z TAFS SCATTERED THUNDERSTORMS STARTING TO DEVELOP OVER SOUTHERN AND WEST CENTRAL ILLINOIS AS 850 MB JET INCREASES. THERE IS PRETTY GOOD ISENTROPIC LIFTING AND SCATTERED THUNDERSTORMS SHOULD INCREASE OVERNIGHT WITH MOST OF THESE MOVING TOWARDS SW INDIANA. FARTHER NORTH TIMING IS MORE UNCERTAIN AS ISENTROPIC LIFT IS WEAKER THIS MORNING. AIR MASS IS VERY UNSTABLE DURING THE DAY TUESDAY AND A WEAK COLD FRONT WILL PUSH INTO CENTRAL INDIANA TUESDAY EVENING. THERE WILL BE SCATTERED THUNDERSTORMS...BUT WITH LOW CHANCES AND LOTS OF UNCERTAINTY IN TIMING WILL MENTION CB IN KBMG AND KHUF DURING THE ENTIRE PERIOD AND KIND AND KLAF AFTER 14Z TUESDAY. WL ALSO HAVE TO TAKE A LAST SECOND LOOK TO SEE IF THE WCNTRL IL STORMS HOLD TOGETHER AND STAY ON TRACK AND THUS MAY NEED TO ADD CB'S OVERNGT TO IND. EXCEPT FOR THE FEW THUNDERSTORMS...VFR CONDITIONS WILL BE THE RULE. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...JH/MK PUBLIC...PUMA
Hazardous weather outlook, Aug 4, 3:50 AM EDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 350 AM EDT TUE AUG 4 2009 INZ021-028>031-035>049-051>057-060>065-067>072-050800- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 350 AM EDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS TODAY AND TONIGHT ACROSS CENTRAL INDIANA. ANY STORMS THAT DO BECOME SEVERE ARE MOST LIKELY TO OCCUR DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS FROM THE STORMS WILL BE DAMAGING WIND...LARGE HAIL AND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE FOR THUNDERSTORMS ON WEDNESDAY THROUGH SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...HOWEVER LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE ON THIS AFTERNOON AND TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) PUMA
In the hours before
Local storm report, Aug 4, 4:06 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
406 AM EDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 AM HAIL NEW CASTLE 39.92N 85.36W
08/04/2009 E1.50 INCH HENRY IN TRAINED SPOTTER
HAIL AT 15TH AND GRAND IN NWE CASTLE
&&
JPLocal storm report, Aug 4, 4:38 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
438 AM EDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 AM HAIL BEDFORD 38.86N 86.49W
08/04/2009 E1.00 INCH LAWRENCE IN LAW ENFORCEMENT
&&
JPSpecial weather statement, Aug 4, 4:47 AM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 447 AM EDT TUE AUG 4 2009 INZ042-049-040915- HENRY-RANDOLPH- 447 AM EDT TUE AUG 4 2009 ...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN HENRY AND SOUTHERN RANDOLPH COUNTIES UNTIL 515 AM EDT... AT 446 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR LOSANTVILLE...OR 15 MILES SOUTHEAST OF MUNCIE. THIS STORM NEARLY STATIONARY. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. * THIS STORM WILL BE NEAR... BLOUNTSVILLE AROUND 515 AM EDT... MK
Local storm report, Aug 4, 4:51 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
451 AM EDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 AM HAIL 3 SE BEDFORD 38.83N 86.45W
08/04/2009 M0.75 INCH LAWRENCE IN TRAINED SPOTTER
&&
JPThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:04 AM EDT | Severe Thunderstorm Warning | IND | Henry | 17 min |
| Aug 4, 4:08 AM EDT | Severe Thunderstorm Warning | IND | Lawrence, Monroe | 52 min |
| Aug 4, 4:46 AM EDT | Severe Thunderstorm Warning | IND | Jackson | 44 min |
| Aug 4, 4:55 AM EDT | Severe Thunderstorm Warning | IND | Lawrence | 27 min |
| Aug 4, 5:00 AM EDT | Severe Thunderstorm Warning | IND | Greene, Owen | 31 min |
| Aug 4, 5:21 AM EDT | Severe Thunderstorm Warning | IND | Monroe | 27 min |
| Aug 4, 5:30 AM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Jennings, Monroe | 60 min |
| Aug 4, 6:03 AM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 27 min |
| Aug 4, 6:11 AM EDT | Flash Flood Warning | IND | Bartholomew, Brown, Jackson | 3 hr |
| Aug 4, 6:20 AM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush | 25 min |
| Aug 4, 6:29 AM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Jennings | 61 min |
| Aug 4, 6:54 AM EDT | Severe Thunderstorm Warning | IND | Jackson, Lawrence, Monroe | 36 min |
| Aug 4, 6:58 AM EDT | River Flood Advisory | IND | Jackson, Lawrence, Washington | 36 hr |
| Aug 4, 7:11 AM EDT | Severe Thunderstorm Warning | IND | Brown, Johnson, Monroe, Morgan | 49 min |
| Aug 4, 7:29 AM EDT | Severe Thunderstorm Warning | IND | Jackson | 46 min |
| Aug 4, 8:25 AM EDT | Areal Flood Warning | IND | Bartholomew, Decatur, Jennings | 3 hr |
| Aug 4, 9:00 AM EDT | Severe Thunderstorm Warning | IND | Fountain, Warren | 34 min |
| Aug 4, 9:18 AM EDT | Flash Flood Warning | IND | Bartholomew, Brown, Jackson | 3 hr |
| Aug 4, 9:46 AM EDT | Severe Thunderstorm Warning | IND | Boone, Montgomery | 44 min |
| Aug 4, 9:50 AM EDT | Areal Flood Warning | IND | Hancock, Hendricks, Marion | 3 hr |
| Aug 4, 10:39 AM EDT | Areal Flood Warning | IND | Decatur, Johnson, Rush, Shelby | 3 hr |
| Aug 4, 11:06 AM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion, Warren | 39 min |
| Aug 4, 11:22 AM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Sullivan, Vigo | 38 min |
| Aug 4, 11:36 AM EDT | Severe Thunderstorm Warning | IND | Clay, Montgomery, Parke, Putnam, Tippecanoe | 24 min |
| Aug 4, 11:52 AM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Hendricks | 38 min |
| Aug 4, 12:03 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Hendricks, Monroe, Morgan, Owen and 1 more | 42 min |
| Aug 4, 12:14 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Howard, Marion, Tipton | 46 min |
| Aug 4, 12:23 PM EDT | Flash Flood Warning | IND | Hancock, Hendricks, Johnson, Marion, Shelby | 6 hr |
| Aug 4, 12:32 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Johnson, Shelby | 43 min |
| Aug 4, 12:36 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Delaware, Hancock, Henry, Madison, Rush and 1 more | 39 min |
| Aug 4, 12:41 PM EDT | Flash Flood Warning | IND | Decatur, Henry, Rush | 3 hr |
| Aug 4, 12:46 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Lawrence, Martin | 59 min |
| Aug 4, 1:10 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Jackson, Jennings | 24 min |
| Aug 4, 1:15 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 18 min |
| Aug 4, 1:39 PM EDT | River Flood Advisory | IND | Shelby | 36 hr |
| Aug 4, 1:39 PM EDT | River Flood Advisory | IND | Bartholomew, Jackson | 36 hr |
| Aug 4, 1:39 PM EDT | River Flood Advisory | IND | Jackson, Jennings, Washington | 36 hr |
| Aug 4, 1:39 PM EDT | River Flood Advisory | IND | Jackson, Lawrence, Washington | 36 hr |
| Aug 4, 1:39 PM EDT | River Flood Advisory | IND | Marion, Morgan | 36 hr |
| Aug 4, 1:39 PM EDT | River Flood Advisory | IND | Morgan, Owen | 36 hr |
| Aug 4, 1:39 PM EDT | River Flood Advisory | IND | Morgan, Owen | 36 hr |
| Aug 4, 1:39 PM EDT | River Flood Advisory | IND | Greene, Owen | 36 hr |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Bartholomew, Jackson | 65 hr |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 4 days |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Lawrence, Martin | 9 days |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Lawrence, Martin | 8 days |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Lawrence, Martin | 8 days |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Jackson, Jennings, Washington | 21 hr |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 9 days |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Morgan, Owen | 20 hr |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Morgan, Owen | 20 hr |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Greene, Owen | 43 hr |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 43 hr |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 43 hr |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 43 hr |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 8 days |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Gibson, Knox | 7 days |
| Aug 4, 3:42 PM EDT | Flash Flood Warning | IND | Decatur, Henry, Rush | 3 hr |
| Aug 4, 6:27 PM EDT | Areal Flood Warning | IND | Bartholomew, Brown, Decatur, Hancock, Hendricks, Henry and 6 more | 10 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.